Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 31, 2019, 2:19 PM EDT for Jackson County, Kanawha County, Roane County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2019, 2:19 PM EDT (18:19 UTC)
- Expired
- May 31, 2019, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, WV, Kanawha County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 15 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:40 PM EDT | FLASH FLOOD | Big Chimney, WV | HIGH WATER AT THE INTERSECTION OF FIVE MILE AND COOOPERS CREEK ROADS ALONG COOPERS CREEK, JUST NORTH OF BIG CHIMNEY. |
| May 31, 2:40 PM EDT | FLASH FLOOD | Sissonville, WV | HIGH WATER AT THE INTERSECTION OF TUPPERS CREEK ROAD AND WHITE OAK DRIVE. |
| May 31, 2:44 PM EDT | FLASH FLOOD | Sissonville, WV | SNAPVIDS SHOW MANY ROADS IN SISSONVILLE UNDER WATER WITH CARS TRYING TO DRIVE THROUGH HIGH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
420
WGUS51 KRLX 311819
FFWRLX
WVC035-039-087-312115-
/O.NEW.KRLX.FF.W.0017.190531T1819Z-190531T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
219 PM EDT Fri May 31 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Central Kanawha County in central West Virginia...
Southwestern Roane County in central West Virginia...
Southeastern Jackson County in northwestern West Virginia...
* Until 515 PM EDT.
* At 218 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with some areas receiving nearly two inches of
rainfall. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Charleston, South Charleston, Sissonville, Chesapeake, Marmet,
Belle, Clendenin, Cedar Grove, East Bank, Glasgow, Pinch, Kenna,
Coal Fork, Elkview, Kentuck, Sharon and Fairplain.
This includes the following streams and drainages...Big Fork...
Campbells Creek...Wet Branch...Lick Branch...Big Sandy Creek...
Bradley Fork...Allen Creek...Coopers Creek...Grasslick Creek...Poca
Fork...Sigman Fork...Tug Fork...White Oak Run...Grasslick Run...Lens
Creek...Slack Branch...Dog Fork...Right Fork Rush Creek...Baker
Fork...Lower Donnally Branch...Peppermint Creek...Brier Creek...
Second Creek...Rush Creek...Left Fork Clendenin Creek...Reynolds
Branch...Middlelick Branch...Raccoon Creek...Grapevine Creek and
Falling Rock Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3820 8165 3822 8165 3822 8168 3823 8171
3834 8173 3841 8165 3848 8163 3848 8173
3854 8176 3859 8175 3862 8170 3868 8175
3876 8170 3861 8138 3846 8128 3844 8127
3813 8147
$$
HART2 follow-up statements
994
WGUS71 KRLX 311953
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
353 PM EDT Fri May 31 2019
WVC035-039-087-312115-
/O.CON.KRLX.FF.W.0017.000000T0000Z-190531T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Roane WV-Jackson WV-
353 PM EDT Fri May 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
CENTRAL KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON
COUNTIES...
At 350 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to one inch of rain has already fallen. Flash flooding was
occurring or is expected to begin shortly. There were reports of
roads flooded in the Sissonville area
Some locations that will experience flooding include...
Charleston, South Charleston, Sissonville, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, East Bank, Glasgow, Pinch, Kenna, Coal Fork,
Elkview, Kentuck, Sharon and Fairplain.
The heaviest of the rain was over, and additional rainfall amounts
of less than a quarter of an inch are expected in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots, country roads,
and farmland.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3820 8165 3822 8165 3822 8168 3823 8171
3834 8173 3841 8165 3848 8163 3848 8173
3854 8176 3859 8175 3862 8170 3868 8175
3876 8170 3861 8138 3846 8128 3844 8127
3813 8147
$$
12093
WGUS71 KRLX 312111
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
511 PM EDT Fri May 31 2019
WVC035-039-087-312120-
/O.EXP.KRLX.FF.W.0017.000000T0000Z-190531T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Roane WV-Jackson WV-
511 PM EDT Fri May 31 2019
...THE FLASH FLOOD WARNING FOR CENTRAL KANAWHA...SOUTHWESTERN ROANE
AND SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 515 PM EDT...
The heaviest of the rain had long since ended, and flood waters were
receding. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3820 8165 3822 8165 3822 8168 3823 8171
3834 8173 3841 8165 3848 8163 3848 8173
3854 8176 3859 8175 3862 8170 3868 8175
3876 8170 3861 8138 3846 8128 3844 8127
3813 8147
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 31, 11:51 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 31, 11:51 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1151 AM EDT Fri May 31 2019 .SYNOPSIS... Cold front exits southeast this morning. An upper air disturbance brings more showers and storms today. A stronger cold front Sunday. High pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM Friday... As of right now showers and storms have developed ahead of the cold front and are moving due east over the Ohio River Valley. Some of these storm have potential to become severe with the modest instability (over 2000 J/kg CAPE) set in place over the area. There really is not a whole lot of shear although enough to keep storms persisting longer and potentially training, which can create an isolated threat of flooding issues. The southern half of the CWA is under a marginal threat for severe storms, however depending on how much day time heating we receive this afternoon will determine if these storms can become stronger and more widespread. The parent surface low will move east past the area throughout the day and cloud coverage should suppress a lot of the heating and potential convection. I have recently updated the forecast to represent shower development to the west and increased POPs throughout the day until they eventually exit the area this evening. Also, have fine tuned temperatures and dewpoints to match current observations and trends. The rest of the forecast remains on track. As of 430 AM Friday... Early morning dense fog will dissipate by830 AM. A weak cold front will exit the eastern mountains this morning. Skies could clear out by mid morning, but showers and storms are expected once again late morning into the afternoon hours. This afternoon activity will coincide with an H500 short wave passing east today. Although models show sfc based CAPE reaching 200 J/Kg, deep layer shear is pretty low, so organized convection in not anticipated. conditions will become drier later tonight under calm flow. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 210 AM Friday... Much of Saturday will be dry, although showers and thunderstorms are likely particularly across the north, as frontal boundary sags south towards the area. Risk of severe on Saturday remains low, but heavy downpours will continue to be a possibility in the moisture laden atmosphere. Greater chances for showers and storms on Sunday and Sunday night as a cold front sweeps through the area. Some storms on Sunday could be strong to severe, particularly across the north where better dynamics will exist. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 210 AM Friday... Cooler and less humid air mass expected for the start of next week behind frontal passage. Unsettled weather returns by mid to late week as a series of disturbances affect the area. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... As of 640 AM Friday... Satellite images and METARs show plenty of low level clouds affecting CRW, HTS an BKW at least through 13Z. Conditions will improve to widespread VFR with isolated IFR conditions under heavy rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of category changes in stratus and/or fog tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H M H H H H H H H H H M HTS CONSISTENCY H H M L H H H M H H H H BKW CONSISTENCY M H H M H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in fog/stratus Saturday and again in showers and storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MC/JZ NEAR TERM...ARJ/JZ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, May 31, 10:15 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1015 AM EDT Fri May 31 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>523-525-526-011415- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-524-011415- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Southeast Pocahontas- 1015 AM EDT Fri May 31 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe storms today into the evening. Any storms that may develop have the potential to produce small hail and locally excessive amounts of rainfall which may lead to isolated high water impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 31, 1:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
114 PM EDT Fri May 31 2019
WVZ014-015-311815-
Kanawha-Putnam-
114 PM EDT Fri May 31 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANAWHA AND PUTNAM
COUNTIES...
At 114 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Buffalo to Teays
Valley to 7 miles south of Barboursville. Movement was east at 25
mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Chesapeake, Eleanor, Marmet, Belle,
Clendenin, Poca, Pinch, Institute, Tornado, Coal Fork and Elkview.
This includes the following highways...
Interstate 79 between mile markers 1 and 21.
Interstate 77 in West Virginia between mile markers 96 and 117.
Interstate 64 in West Virginia between mile markers 38 and 57.
West Virginia Turnpike between mile markers 88 and 95.
Route 119 between mile markers 68 and 80.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3845 8196 3866 8192 3869 8175 3856 8163
3861 8152 3855 8147 3853 8130 3829 8140
3818 8164 3822 8165 3823 8170 3820 8174
3823 8178 3819 8182 3822 8180 3832 8182
3833 8192 3827 8199 3829 8205 3841 8205
TIME...MOT...LOC 1714Z 289DEG 20KT 3867 8186 3844 8195 3830 8226
HARTLocal storm report, May 31, 1:17 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL ELEANOR 38.54N 81.93W
05/31/2019 E0.75 INCH PUTNAM WV PUBLIC
&&
EVENT NUMBER RLX1901680
HARTSpecial weather statement, May 31, 1:31 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
131 PM EDT Fri May 31 2019
WVZ519-311800-
Northwest Nicholas-
131 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY...
At 131 PM EDT, a strong thunderstorm was located 9 miles west of
Summersville, moving east at 15 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Summersville, Kesslers Cross Lanes, Drennan and Canvas.
This includes Route 19 between mile markers 37 and 47.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3823 8103 3824 8103 3824 8104 3823 8104
3823 8107 3832 8105 3838 8076 3820 8076
TIME...MOT...LOC 1731Z 272DEG 12KT 3828 8102
HARTSpecial weather statement, May 31, 1:55 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
155 PM EDT Fri May 31 2019
WVZ024-025-311830-
Logan-Mingo-
155 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
NORTHWESTERN LOGAN COUNTIES...
At 154 PM EDT, a strong thunderstorm was located near Warfield, or 10
miles east of Inez, moving east at 20 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Mount Gay-Shamrock, Holden, Verdunville, Dingess and Breeden.
This includes Route 119 between mile markers 24 and 26.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3794 8231 3795 8227 3798 8211 3781 8203
3783 8239 3785 8239 3785 8240 3787 8240
TIME...MOT...LOC 1754Z 261DEG 18KT 3787 8234
HARTLocal storm report, May 31, 2:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 E SOUTH CHARLESTON 38.36N 81.69W
05/31/2019 E0.75 INCH KANAWHA WV SOCIAL MEDIA
VIA SNAPMAP
&&
EVENT NUMBER RLX1901681
MECLocal storm report, May 31, 2:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM FLASH FLOOD 1 NE RIVERDALE ACRES 38.41N 81.79W
05/31/2019 KANAWHA WV TRAINED SPOTTER
FLOODING ALONG ROCKY FORK ON GOFF MOUNTAIN RD. WATER
RESCUE IN FRONT OF GOLDEN CORRAL.
&&
EVENT NUMBER RLX1901682
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:20 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| May 31, 12:38 PM EDT | Special Weather Statement | RLX | Cabell, Putnam | 67 min |
| May 31, 12:50 PM EDT | Special Weather Statement | RLX | Jackson | 40 min |
| May 31, 1:14 PM EDT | Special Weather Statement | RLX | Kanawha, Putnam | 61 min |
| May 31, 1:25 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 50 min |
| May 31, 1:31 PM EDT | Special Weather Statement | RLX | Nicholas | 29 min |
| May 31, 1:46 PM EDT | Flash Flood Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 3 hr |
| May 31, 1:55 PM EDT | Special Weather Statement | RLX | Mingo | 35 min |
| May 31, 2:48 PM EDT | Special Weather Statement | RLX | Boone | 27 min |
| May 31, 3:01 PM EDT | Flash Flood Warning | RLX | Roane | 3 hr |
| May 31, 3:39 PM EDT | Special Weather Statement | RLX | Pocahontas | 36 min |
| May 31, 3:47 PM EDT | Special Weather Statement | RLX | Braxton | 28 min |
| May 31, 6:28 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler | 32 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.